Oklahoma, 2017

Hail and Damaging Wind in Oklahoma, September 22, 2017

September 22, 2017 · NWS AMA · 2 events in 1 county or zone

A deep positive tilted trough helped to provide a SSW low level jet of 35-45 kts over the western Panhandles. This helped to advect low level moisture into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A deep positive tilted trough helped to provide a SSW low level jet of 35-45 kts over the western Panhandles. This helped to advect low level moisture into the region. With good CAPE and good shear, individual cells developed along the western Panhandles and moved northward along a surface trough axis. Hail and a damaging wind report was documented in the western Oklahoma Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 22, 4:31 PM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 22, 4:31 PM CST, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
531 PM CDT Fri Sep 22 2017

.AVIATION...
TSRA is expected to affect the DHT TAF site through the early
evening. Any other storms are expected to remain west of AMA and
GUY. Low clouds in the MVFR range should start working their way
northward and should affect the AMA TAF site fist and then the DHT
TAF site by mid day. More showers and thunderstorms should start
to move toward the DHT TAF site by mid day as well, so have
inserted a prob30 group there. Winds will stay fairly gusty
through the forecast.

&&

.PREV DISCUSSION... /Issued 355 PM CDT Fri Sep 22 2017/

DISCUSSION...
No major departures have been made to the forecast, other than to
trim pops in eastern sections tonight and Saturday.  Threat for
heavy rain will be a concern beginning Saturday afternoon and
continuing through Monday.

Full-latitude mid-level trof over western CONUS expected to
continue moving east, maintaining a positive tilt through at least
Tuesday . As stronger mid- and upper-level flow moves into
western sections and spreads eastward, favorable dynamics will
assist in the production of showers and thunderstorms.  Low
levels will also respond with southerly low-level jet of 35 to 45
knots continuing to pump moisture into the area through Sunday.
Deep and rich moisture will be in place by Saturday evening.

Cold front expected to move into northwest half of forecast area
Sunday night and Monday, with a final push Monday night placing
the front south of the Texas Panhandle.  Threat for heavy rain
should end in post-frontal airmass, but lower levels expected to
remain very moist as upslope flow and isentropic lift generate
widespread clouds with chances for additional precipitation Monday
night through end of forecast.  Much cooler conditions also
expected Tuesday through Friday with high temperatures mainly in
the 60s.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

15/14
Hazardous weather outlook, Sep 22, 2:43 PM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
343 PM CDT Fri Sep 22 2017

OKZ001>003-TXZ001>020-231100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
343 PM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected across mainly the western half of the
Texas and Oklahoma Panhandles. A few storms that develop will
have the potential to become strong to marginally severe. Hail up
to quarter size and damaging winds will be the primary threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Chances for thunderstorms will increase beginning Saturday and
Saturday night, with chances for thunderstorms continuing through
Thursday. The threat for widespread severe weather will be low.
However, some of the storms will be capable of producing heavy
rainfall, which could lead to flooding or flash flooding,
especially Saturday afternoon through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Cockrell

In the hours before

Special weather statement, Sep 22, 4:55 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
555 PM CDT FRI SEP 22 2017

TXZ011-016-230000-
Deaf Smith TX-Oldham TX-
555 PM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM AND DEAF SMITH COUNTIES
UNTIL 700 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bootleg, or 16 miles northwest of Friona, moving northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Hereford, Vega, Adrian, Glenrio, Boys Ranch, Bootleg, Wildorado and
Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3538 10304 3558 10221 3475 10225 3475 10304
TIME...MOT...LOC 2254Z 212DEG 28KT 3486 10284

LG
Special weather statement, Sep 22, 4:58 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Amarillo TX
558 PM CDT FRI SEP 22 2017

OKZ001-002-TXZ001-002-006-230000-
Cimarron OK-Texas OK-Hartley TX-Sherman TX-Dallam TX-
558 PM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS...EASTERN
CIMARRON...NORTHWESTERN SHERMAN...DALLAM AND NORTHERN HARTLEY
COUNTIES UNTIL 700 PM CDT...

At 557 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Keyes to 15 miles southwest of
Dalhart. Movement was northeast at 35 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dalhart, Stratford, Hartley, Keyes, Eva, Ware, Hough, Conlen, Griggs,
Texhoma and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3577 10248 3581 10299 3699 10236 3700 10123
TIME...MOT...LOC 2257Z 210DEG 31KT 3676 10212 3589 10269

LG
Special weather statement, Sep 22, 5:30 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Amarillo TX
630 PM CDT FRI SEP 22 2017

OKZ001-002-230030-
Cimarron OK-Texas OK-
630 PM CDT FRI SEP 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS AND EASTERN
CIMARRON COUNTIES UNTIL 730 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southwest of Griggs, or 14 miles north of Stratford, moving
northeast at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Eva, Griggs and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3699 10152 3650 10191 3650 10225 3651 10231
      3699 10220
TIME...MOT...LOC 2329Z 211DEG 20KT 3653 10217

LG

The radar

The Amarillo radar (KAMA), 166 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cimarron

When
September 22, 6:24 PM CST
Where
Cimarron County, 7.67 mi NNE of Griggs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.700, -102.060

Lots of pea size hail with some nickel size hail mixed in.

Thunderstorm Wind, Cimarron

When
September 22, 6:24 PM CST
Where
Cimarron County, 8.3 mi NNE of Griggs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.710, -102.060

Five power poles downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717811, 717812.